Thunderstorm Wind, Orange
- When
- August 2, 2:20 PM EST
- Where
- Orange County, 2 mi WNW of Washington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- POST OFFICE
- Coordinates
- 44.117, -72.467
A mid-atmospheric disturbance moved into a very warm, humid and unstable airmass across Vermont during the afternoon of the 2nd, which lead to the development of scattered thunderstorms. Some of these thunderstorms were locally severe and produced damaging winds that knocked down several trees in Washington as well as downed trees, powerlines and a tree on a mobile home along Route 5 in Newbury.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A mid-atmospheric disturbance moved into a very warm, humid and unstable airmass across Vermont during the afternoon of the 2nd, which lead to the development of scattered thunderstorms. Some of these thunderstorms were locally severe and produced damaging winds that knocked down several trees in Washington as well as downed trees, powerlines and a tree on a mobile home along Route 5 in Newbury.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 2, 10:21 AM EST, 3 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1121 AM EDT WED AUG 2 2006 .SHORT TERM /REST OF TODAY/... UPDATED ZONES/GRIDS SENT OUT WITH A FEW FIRST PERIOD CHANGES. SHWRS/THNDSTRMS WHICH MOVED ACRS MUCH OF NRN VT OVRNGHT EXITED RGN EARLY TDY. LATEST STLT PICS INDICATING PARTLY SUNNY SKIES ACRS ENTIRE FA...ALTHO CLOUDS AND SHWRS ARE APRCHG ST LWR VLY. TEMPS ALREADY WELL INTO 80S IN MANY LOCATIONS...WITH DWPTS IN 70S. BASED ON CURRENT READINGS AND EXPECTATION OF AT LEAST PARTIAL SUNSHINE INTO MID PM ACRS CHMPLN VLY AND REST OF VT...HAVE RAISED MAX TEMPS A BIT...WHICH RESULTS IN HEAT INDEX VALUES A BIT OVER 100 FOR MUCH OF CHMPLN AND LWR CT VLY. THEREFORE...HAVE ISSUED HEAT ADVISORIES FOR THESE AREAS. NEXT PROBLEM WILL BE SVR WX THREAT. WITH APRCH OF SHRTWV FROM NRN GRTLKS...AND CDFNT DEPRESSING SOUTH FROM SRN CANADA...EXPECT AN INCR IN CONVECTION THIS PM...ESPEC NRN ZONES. HIGH INSTABILITY COUPLED WITH MDT TO STRONG SHEAR COULD RESULT IN SOME STORMS BCMG STG/SVR LATER TDY...WITH WIND DAMAGE THE MAIN THREAT. IN ADDITION...HIGH PWS COUPLED WITH LOCALLY HVY RAINFALL PAST COUPLE OF NIGHTS...AND POSSIBILITY OF WDSPRD SHWRS/STORMS TONIGHT WILL INCREASE THREAT OF FLASH FLOODING. && .PREV DISCUSSION... /ISSUED 516 AM EDT WED AUG 2 2006/ SHORT TERM /TODAY THROUGH SATURDAY/... SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN PORTION OF THE FORECAST AREA AT THIS TIME MOVING EAST. FRONTAL BOUNDARY TO MOVE INTO THE NORTHERN PORTION OF THE FORECAST AREA THIS AFTERNOON WILL BE THE FOCUS FOR MORE CONVECTION TO DEVELOP ACROSS THE REGION. SPC HAS AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT...AS DEEP WESTERLY FLOW AND 35 TO 45 KNOTS OF DEEP SHEAR WILL BE SUPPORTIVE FOR DEVELOPMENT OF ANY SEVERE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND TONIGHT. WILL GO WITH CHANCE POPS THIS MORNING ACROSS NORTHERN ZONES...AND WILL LEAVE SOUTH CENTRAL VERMONT DRY THIS MORNING. WILL GO WITH LIKELY POPS THIS AFTERNOON AS FRONTAL SYSTEM MOVES INTO THE REGION...EXCEPT CHANCE POPS ACROSS SOUTH CENTRAL VERMONT. WILL ALSO INCLUDE ENHANCED WORDING FOR GUSTY WINDS AND HEAVY RAINFALL THIS AFTERNOON. MODELS SHOW LOW PRESSURE AREA TO MOVE EAST FROM THE GREAT LAKES TONIGHT AND ACROSS THE NORTHERN PORTION OF THE FORECAST AREA TONIGHT. WILL GO WITH LIKELY POPS FOR SHOWERS AND THUNDERSTORMS TONIGHT...EXCEPT CHANCE POPS ACROSS SOUTH CENTRAL VERMONT TONIGHT. HAVE ALSO INCLUDED ENHANCED WORDING FOR GUSTY WINDS AND HEAVY RAINFALL TONIGHT. ON THURSDAY...HAVE INCLUDED A CHANCE OF MORNING SHOWERS AND THUNDERSTORMS. COLD FRONT TO MOVE SOUTH OF THE REGION BY THURSDAY AFTERNOON...SO WILL GO WITH DRY WEATHER FROM THURSDAY AFTERNOON INTO THURSDAY NIGHT. RIDGE OF HIGH PRESSURE TO BUILD EAST FROM THE GREAT LAKES THURSDAY NIGHT WITH FAIR AND DRY WEATHER EXPECTED ON FRIDAY AND SATURDAY. HAVE USED A BLEND OF THE MOS GUIDANCE FOR MAX AND MIN TEMPERATURES TODAY THROUGH FRIDAY. LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... NO CHANGES WERE MADE TO THE EXTENDED FORECAST AT THIS TIME. AVIATION... COND AT ALL SITES WILL MAINLY VARY FROM VFR TO MVFR DUE TO FG/HZ REDUCING VSBY. SOME SCT TS AFT 17Z BECM MORE WIDESPREAD AFT 22Z TO IFR/LIFR COND WITH +RA. WINDS SSW THRU 18Z 5 TO 15 KTS BECM LGT VAR/N AS STORMS MV THRU THIS AFTERNOON/EVENING. SOME HIR TRRN OBSCD IN HZ/RA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...HEAT ADVISORY FOR VTZ001-002-005-009>012 UNTIL 4 PM WEDNESDAY. NY...HEAT ADVISORY FOR NYZ028-035 UNTIL 4 PM WEDNESDAY. && SHORT TERM...RJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 519 AM EDT WED AUG 2 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-030930- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 519 AM EDT WED AUG 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS WILL PERSIST TODAY THROUGH TONIGHT ACROSS THE NORTH COUNTRY. THERE IS THE POTENTIAL FOR STRONG THUNDERSTORMS DURING THIS TIME...SOME WHICH MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FRONTAL SYSTEM WILL PUSH THROUGH THE AREA ON THURSDAY...BRINGING THE CHANCE FOR MORE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION IS ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 136 PM EDT WED AUG 2 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-021945- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 136 PM EDT WED AUG 2 2006 SEVERE THUNDERSTORM WATCH 671 IN EFFECT FOR ALL OF THE NORTH COUNTRY THROUGH 10 PM. THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR NORTHERN NEW YORK AND VERMONT THROUGH 10 PM TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE ALREADY DEVELOPING ACROSS THE NORTH COUNTRY EARLY THIS AFTERNOON. STRONGER CELLS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...ISOLATED LARGE HAIL...CLOUD TO GROUND LIGHTNING STRIKES...AND LOCALLY HEAVY RAINFALL. PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER SITUATION. BANACOS
SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE NATIONAL WEATHER SERVICE BURLINGTON VT 136 PM EDT WED AUG 2 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-021945- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 136 PM EDT WED AUG 2 2006 ...SEVERE THUNDERSTORM WATCH 671 IN EFFECT FOR ALL OF THE NORTH COUNTRY THROUGH 10 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR NORTHERN NEW YORK AND VERMONT THROUGH 10 PM TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE ALREADY DEVELOPING ACROSS THE NORTH COUNTRY EARLY THIS AFTERNOON. STRONGER CELLS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...ISOLATED LARGE HAIL...CLOUD TO GROUND LIGHTNING STRIKES...AND LOCALLY HEAVY RAINFALL. PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER SITUATION. BANACOS
SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 142 PM EDT WED AUG 2 2006 NYC019-033-021800- /O.CON.KBTV.SV.W.0068.000000T0000Z-060802T1800Z/ FRANKLIN NY-CLINTON NY- 142 PM EDT WED AUG 2 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT FOR SOUTHERN CLINTON AND EXTREME EAST CENTRAL FRANKLIN COUNTIES IN NORTHERN NEW YORK... AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HAWKEYE...OR ABOUT 20 MILES NORTHEAST OF SARANAC LAKE...MOVING EAST AT 30 MPH. A SECOND STRONG STORM WAS OVER HARKNESS...ALSO MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... CLINTONVILLE AND HARKNESS AROUND 155 PM EDT. PLEASE REPORT HAIL...DAMAGING WINDS...FUNNEL CLOUDS OR TORNADOS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL-FREE...1-877-633-6772... WHEN YOU CAN DO SO SAFELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR NORTHERN NEW YORK AND NORTHERN VERMONT. LAT...LON 4458 7405 4440 7408 4444 7360 4455 7343 HANSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 152 PM EDT WED AUG 2 2006 NYZ028-035-VTZ001-005-006-008-017-021845- GRAND ISLE-LAMOILLE-WASHINGTON-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN ESSEX-EASTERN CLINTON- INCLUDING...BURLINGTON...ESSEX JUNCTION...MORRISVILLE...SOUTH BURLINGTON AND WINOOSKI 152 PM EDT WED AUG 2 2006 AT 148 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER PORT KENT...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL CROSS THE BROAD LAKE OF LAKE CHAMPLAIN...AND BE NEAR ESSEX JUNCTION...BY 210 PM...NEAR JERICHO...UNDERHILL BY 220 PM...NEAR UNDERHILL STATE PARK BY 230 PM AND NEAR STOWE BY 240 PM. OTHER STRONG THUNDERSTORMS WILL CROSS LAKE CHAMPLAIN FROM WILLSBORO TO WESTPORT. HANSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 230 PM EDT WED AUG 2 2006 VTZ008-009-017-018-021900- WASHINGTON-EASTERN CHITTENDEN-EASTERN ADDISON-WESTERN ADDISON- INCLUDING...VERGENNES 230 PM EDT WED AUG 2 2006 AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FERRISBURG...MOVING EAST AT 40 MPH. THE STORM WILL PRODUCE TORRENTIAL DOWNPOURS...DEADLY LIGHTNING...AND STRONG GUSTY WINDS. THE THUNDERSTORM WILL BE NEAR BRISTOL BY 240 PM...NEAR WARREN... WAITSFIELD BY 250 PM AND NEAR ROXBURY BY 300 PM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT. HANSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
312 PM EDT WED AUG 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG WARREN 44.12N 72.85W
08/02/2006 WASHINGTON VT LAW ENFORCEMENT
LARGE BRANCHES AND POWERLINES DOWN
0258 PM TSTM WND DMG 3 W NORTHFIELD 44.15N 72.72W
08/02/2006 WASHINGTON VT TRAINED SPOTTER
TREE DOWN BY STRONG THUNDERSTORM WINDS.
&&
SLWThe Burlington radar (KCXX), 71 km away, was scanning. The volume nearest the first event began at 19:21 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531486, 5531487.